ASDSA Applauds FDA Safety Communication on Needle-less Injectors

“I am pleased that the FDA has taken notice of this disturbing new trend, especially that of children using these devices on social media."

The ASDSA earlier sounded the alarm on social media images of kids using needle-free devices.
The ASDSA earlier sounded the alarm on social media images of kids using needle-free devices.

The American Society for Dermatologic Surgery Association (ASDSA) applauds the U.S. Food and Drug Administration (FDA) for sending out a safety communication regarding needle-less devices, such as hyaluron pens (HA pens) for injection of dermal fillers. ASDSA had earlier sounded the alarm on these devices and has resoruces available on these devices, including a downloadable flyer, and raised this issue with the FDA.

Hyaluron Pen Flyer V11

ASDSA members, board certified dermatologists, have found questionable social media videos in which children use these devices to self-inject and promote their use to peers. Consumers are told that these devices can create lift and fill lips, nasolabial lines, marionette lines, 11 lines and forehead wrinkles. However, the FDA recommends not using these devices; buying or using lip or dermal fillers sold directly to the public; and injecting oneself or others with any filler (FDA-approved dermal fillers are indicated for prescription use only).

“I am pleased that the FDA has taken notice of this disturbing new trend, especially that of children using these devices on social media. We urge consumers to see a board certified dermatologist before undertaking any cosmetic procedures to make sure all medical questions can be answered prior to treatment,” said ASDSA President Mathew Avram, MD, JD. “The complexity of facial anatomy requires in-depth knowledge and expertise, and patients should always have medical procedures done by a physician who also has knowledge of adverse events.”

ASDSA urges its members to report adverse event to the CAPER Registry, a partnership between ASDSA and Northwestern University’s Department of Dermatology. ASDSA members should also report applicable events to MedWatch, the FDA Safety Information and Adverse Event Reporting program.


More in News